Advertisement

Journal of Community Health

, Volume 37, Issue 6, pp 1249–1252 | Cite as

Prescription Acetaminophen Ingestions Associated with Hepatic Injury and Death

  • Richard M. Martinez
  • Sean Patrick Nordt
  • F. Lee Cantrell
Original Paper

Abstract

The U.S. Food and Drug Administration has formally requested that pharmaceutical manufacturers limit the amount of acetaminophen (APAP) in prescription products. The goal of this study was to describe a state-wide poison control system’s experience with prescription APAP ingestions that resulted in hepatic injury or death. Retrospective analysis of statewide California Poison Control System electronic database for cases from the years 2000 through 2009. Inclusion criteria: adults ≥18 years of age following therapeutic use of an acetaminophen-containing prescription with laboratory evidence of liver injury. Forty cases met the inclusion criteria. All cases involved at least two concurrent acetaminophen-containing products. Prescription APAP strengths of 500 mg per tablet or greater were involved in 32 of 40 cases (80 %). Thirty patients survived, three died, one underwent liver transplantation and seven cases were lost to follow up. The ingestion of concentrated prescription APAP-containing medications in combination with other sources of APAP can result in severe liver injury and death. Limiting the amount of APAP from prescription medications in conjunction with enhanced prescriber and patient education regarding the hazards of ingesting multiple APAP-containing products may assist in decreasing the overall incidence of unintentional APAP poisonings in the United States. Future prospective studies are required to determine if these measures will have a significant impact on both the morbidity and mortality associated with APAP administration.

Keywords

Prescription Acetaminophen Poisoning 

Notes

Conflict of interest

The authors report no conflict of interest.

References

  1. 1.
    Black, M. (1984). Acetaminophen hepatoxicity. Annual Review of Medicine, 35, 577–593.PubMedCrossRefGoogle Scholar
  2. 2.
    Schiodt, F. V., Rochling, F. A., Casey, D. L., et al. (1997). Acetaminophen toxicity in an urban county hospital. New England Journal of Medicine, 337, 1112–1117.PubMedCrossRefGoogle Scholar
  3. 3.
    Larson, A. M., Polson, J., Fontana, R. J., et al. (2005). Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study. Hepatology, 42(6), 1364–1372.PubMedCrossRefGoogle Scholar
  4. 4.
    Craig, D. G., Bates, C. M., Davidson, J. S., Martin, K. G., Hayes, P. C., & Simpson, K. J. (2011). Overdose pattern and outcome in paracetamol-induced acute severe hepatotoxicity. British Journal of Clinical Pharmacology, 71(2), 273–282.PubMedCrossRefGoogle Scholar
  5. 5.
    United States Food and Drug Administration. FDA Drug Safety Communication: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit. http://www.fda.gov/Drugs/DrugSafety/ucm239821.htm (accessed 2011 Oct 20).
  6. 6.
    Green, T. J., Sivilotti, M. L., Langmann, C., et al. (2010). When do the aminotransferases rise after acute acetaminophen overdose? Clinical toxicology, 48(8), 787–792.PubMedCrossRefGoogle Scholar
  7. 7.
    Bronstein, A. C., Spyker, D. A., Cantilena, L. R., et al. (2009). 2008 Annual Report of the American Association of Poison Control Center’s National Poison Data System: 26th Annual Report. Clinical toxicology, 47(10), 911–1084.PubMedCrossRefGoogle Scholar
  8. 8.
    Drug Topics. Drug Topics releases top branded and generic drug lists. http://drugtopics.modernmedicine.com/drugtopics/article/articleDetail.jsp?id=727261 (accessed 2011 Oct 20).
  9. 9.
    Dart, R. C., Erdman, A. R., Olson, K. R., et al. (2006). Acetaminophen poisoning: an evidence-based consensus guideline for out-of-hospital management. Clinical toxicology (Philadelphia, Pa.), 44(1), 1–18.CrossRefGoogle Scholar
  10. 10.
    Harrison, P. M., Keays, R., Bray, G. P., et al. (1990). Improved outcome of paracetamol-induced fulminant hepatic failure by late administration of acetylcysteine. Lancet, 335, 1572–1573.PubMedCrossRefGoogle Scholar
  11. 11.
    Keays, R., Harrison, P. M., Wendon, J. A., et al. (1991). Intravenous acetylcysteine in paracetamol induced fulminant hepatic failure: a prospective controlled trail. BMJ, 303(6809), 1026–1029.PubMedCrossRefGoogle Scholar
  12. 12.
    Hornsby, L. B., Whitley, H. P., Hester, E. K., et al. (2010). Survey of patient knowledge related to acetaminophen recognition, dosing, and toxicity. Journal American Pharmacists Association, 50(4), 485–492.CrossRefGoogle Scholar
  13. 13.
    Fosnocht, D., Taylor, J. R., & Caravati, E. M. (2008). Emergency department knowledge concerning acetaminophen (paracetamol) in over-the-counter and prescription analgesics. Emergency Medical Journal, 25(4), 213–216.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Richard M. Martinez
    • 1
  • Sean Patrick Nordt
    • 3
  • F. Lee Cantrell
    • 1
    • 2
  1. 1.School of PharmacyUniversity of California at San FranciscoSan FranciscoUSA
  2. 2.San Diego DivisionCalifornia Poison Control CenterSan DiegoUSA
  3. 3.Department of Emergency MedicineUniversity of Southern CaliforniaLos AngelesUSA

Personalised recommendations